MAUDE Adverse Event Report: SYSMEX CORPORATION, I SQUARE SYSMEX XN-10; AUTOMATED HEMATOLOGY ANALYZER

SYSMEX CORPORATION, I SQUARE SYSMEX XN-10; AUTOMATED HEMATOLOGY ANALYZER
Model Number XN-10
Medical Device Problem Code Low Readings (2460)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/09/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The sample was analyzed and a false low platelet (plt) result was reported.The sample was judged negative, and no smear review was performed.It was alleged the patient received one unnecessary dose of 40 mg prednisone treatment based on the erroneous plt result.The following day, a manual smear of the sample revealed presence of plt clumps.The prednisone treatment was discontinued after the plt clumps were noted.No negative patient impact from the treatment was reported.
 
Additional Manufacturer Narrative
Suspect analyses were judged "negative" with no interpretive program (ip) messages alerting the operator to possible sample abnormalities.The sysmex xn-2000 instructions for use (ifu), chapter 11 - checking detailed analysis information (data browser), section 11.6 - ip messages, details the method in which the analyzer conveys its findings.Results without an error message are categorized as "positive" or "negative" based upon preset criteria, some of which are laboratory-defined.The system bases judgments on comprehensive surveys of numerical data, particle-size distributions, and scattergrams.Flags and messages, communicated through ip messages, indicate the analyzer's findings and notify of possible sample specific abnormalities.Any flag not generated indicates the criteria defined were not met.User-defined settings will impact sample judgement and generation of flags.The user-defined setting for "thrombocytopenia" is a plt result of less than 20 x 10^3/ul.The default setting for "thrombocytopenia" is a plt value 60 x 10^3/ul.All sample analyses generated a plt value of 60 x 10^3/ul.Had the analyzer been set to the manufacturer's recommended default settings, the sample would have been judged "positive" indicating the need for further review of the sample prior to result reporting.The possibility of plt clumps are judged from the presence of plt clumps on the wnr, wdf, and plt-f scattergrams.All sample analyses were limited to either plt or cbc/diff only testing.Analysis through additional channels exposes the sample to more of the proprietary algorithms within the analyzer, and may better discern between cell and particle types.Chapter 15 - technical information, section 15.4.2 - analysis parameters and channels, discusses the measurement channels.The plt-f channel is used to measure platelets with accuracy; primarily low platelet counts.The user is able to change settings to indicate when the sample is to be repeated using the plt-f channel.Users are informed of situations in which results may be affected in the ifu, chapter 15 - technical information, section 15.2 system limitations and interfering substances.For platelets, a warning is stated: "if any of the following are present, the system may erroneously report a low platelet count: possibility of plt clumps, pseudothrombocytopenia (caused by edta typically), giant platelets." the investigation determined the analyzer performed as designed.There was not enough activity in flagging areas for plt-specific suspect flags to trigger.The data suggests patient specific abnormality/interference causing plt clumping caused this event.

Brand Name
SYSMEX XN-10
Common Device Name
AUTOMATED HEMATOLOGY ANALYZER
Manufacturer (Section D)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, hyogo 675-0 019
JA  675-0019
Manufacturer (Section G)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, hyogo 675-0 019
JA   675-0019
Manufacturer Contact
william haste
577 aptakisic rd
lincolnshire, IL 60069
2245439459
MDR Report Key16590241
Report Number1000515253-2023-00003
Device Sequence Number11518481
Product Code GKZ
UDI-Device Identifier04987562424214
UDI-Public(01)04987562424214(11)190903
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K112605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberXN-10
Device Catalogue NumberAP795756
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2023
Initial Report FDA Received Date03/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/11/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age63 YR
Patient SexMale